Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 290, NWS St. Louis, MO

May 24, 2006Saint Francois County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2006, 6:34 PM CDT for Saint Francois County, Washington County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2006, 6:34 PM CDT (23:34 UTC)
Expired
May 24, 2006, 7:15 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Saint Francois County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 87 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:18 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 242333
SVRLSX
MOC187-221-250015-
/O.NEW.KLSX.SV.W.0290.060524T2334Z-060525T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
634 PM CDT WED MAY 24 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI
  NORTHERN ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 715 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHEAST OF COURTOIS...OR ABOUT 12 MILES SOUTHWEST OF POTOSI...AND
  MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POTOSI...
  IRONDALE...
  MINERAL POINT...
  BONNE TERRE...
  LEADWOOD...
  PARK HILLS...
  DESLOGE...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3802 9110 3776 9110 3780 9042 3803 9039

$$

GLASS
1 follow-up statement
000 
WWUS53 KLSX 242348
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT WED MAY 24 2006

MOC187-221-250015-
/O.CON.KLSX.SV.W.0290.000000T0000Z-060525T0015Z/
ST. FRANCOIS MO-WASHINGTON MO-
647 PM CDT WED MAY 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN WASHINGTON AND NORTHERN ST. FRANCOIS COUNTIES...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER SHIRLEY...MOVING 
EAST AT 45 MPH.  ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5 MILES 
WEST OF FRENCH VILLAGE...MOVING EAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
OLD MINES...MINERAL POINT...IRONDALE...CADET...LEADWOOD...
FRANKCLAY...BONNE TERRE...DESLOGE...PARK HILLS AND LEADINGTON.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3802 9110 3776 9110 3780 9042 3803 9039

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:46 PM CDT, 48 minutes earlier.

Area forecast discussion, May 24, 5:46 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT WED MAY 24 2006

.DISCUSSION...
FORECAST DISCUSSION WILL FOCUS ON THIS AFTERNOON AND EVENINGS SEVERE
WEATHER EPISODE AND THE SUMMERLIKE PATTERN THAT WILL TAKE HOLD OF
THE CENTRAL UNITED STATES BY THE END OF THE WORK WEEK.

UPPER LOW CURRENTLY LOCATED ACROSS NORTHERN PLAINS WILL SLOWLY MOVE
EAST AS SURFACE LOW PRESSURE AND ATTENDANT COLD FRONT MOVE TOWARD
THE MISSISSIPPI RIVER VALLEY. RICH LOW LEVEL MOISTURE HAS RETURNED
TO CWA AS DEWPOINTS HAVE RISEN INTO THE 60S. WITH ABUNDANT
INSOLATION THIS AFTERNOON...CONVECTION DEVELOPING ACROSS CENTRAL
AND NORTHEAST MISSOURI WILL STRENGTHEN AND SPREAD SOUTHEAST ACROSS
THE REMAINDER OF THE CWA THROUGHOUT THE EVENING. ALL PARAMETERS
ARE COMING TOGETHER FOR A SIGNIFICANT SEVERE WEATHER EPISODE.

COLD FRONT MAKES IT TO I-70 BY DAYBREAK...WITH A SLIGHT CHANCE OF
THUNDERSTORMS REDEVELOPING THURSDAY AFTERNOON ACROSS THE
SOUTHEASTERN THIRD OF THE CWA...ALTHOUGH AT THIS POINT BELIEVE BEST
POTENTIAL WILL BE SOUTHEAST OF OUR CWA. OTHERWISE...UPPER LOW DIGS
SOUTH TOWARD THE OHIO RIVER VALLEY...BRINGING CLOUDS AND THE CHANCE
OF SHOWERS TO AT LEAST THE NORTHEASTERN THIRD OF THE CWA THURSDAY
AFTERNOON. SKIES WILL CLEAR AND HEIGHTS WILL RISE QUICKLY ON FRIDAY
AS HIGH PRESSURE AND THE UPPER RIDGE BUILDS OVERHEAD. ALL MODELS
INDICATE A WARM FRONTAL PASSAGE EARLY ON SATURDAY AND THEREFORE
COULD SEE SOME ISOLATED CONVECTION EARLY IN THE DAY ON
SATURDAY...BUT MORE IMPORTANTLY IS IN THE WAKE OF THE WARM FRONT THE
WIND WILL BECOME SOUTHWEST AND THE HOTTEST WEATHER OF THE YEAR THUS
FAR WILL FLOOD THE MID MISSISSIPPI RIVER VALLEY. OVERALL THE KEY TO
THIS WEEKEND (SATURDAY AND SUNDAY) WILL BE HOT AND DRY AS A STRONG
CAP WILL BE IN PLACE AS +20C 850MB TEMPERATURES OVERSPREAD THE
REGION. IN FACT...COULD NOT RULE OUT A FEW RECORD HIGHS BEING TIED
OR BROKEN.

RECORD HIGH TEMPERATURES FOR THIS WEEKEND FOLLOW:

            ST. LOUIS   COLUMBIA    QUINCY
SATURDAY        93         92         91
SUNDAY          93         91         94

AS THE UPPER LEVEL RIDGE BEGINS TO SLIDE EAST ON MONDAY AND COLLAPSE
BY THE MIDDLE OF NEXT WEEK...THE REGION WILL BECOME INFLUENCED BY A
MORE SOUTHWESTERLY FLOW ALOFT AND WEAKER CAP. DISTURBANCES MOVING
ALONG THE WESTERN AND NORTHERN PERIPHERY OF THE RIDGE WILL INTIATE
ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS. OTHERWISE THE
SUMMERLIKE WEATHER PATTERN IS PROGGED TO CONTINUE INTO THE MIDDLE OF
NEXT WEEK AS 850MB TEMPERATURES ARE TO REMAIN ABOVE +15C.

CVKING

&&

.AVIATION...
FOR THE 00Z TAFS...SCT TSRA SHOULD CONT TO DVLP FM COU TO STL AREA THIS
EVNG. IT APRS THAT THE CONVECTION SHOULD REMAIN S OF UIN. DO NOT
SEE MUCH CLOUDINESS FOR UIN TGT AS MID LVL CLOUD CVR OVR IA WILL
LIKELY REMAIN N OF UIN LOOKING AT SATELLITE LOOP. MOST OF THE
CONVECTION SHOULD PUSH SE OF STL AREA FOR THE OVERNIGHT HRS WITH
LTL IF ANY CLOUD CVR LTR TGT FOR COU...STL AND SUS. UIN SHOULD GET
SOME WRAP ARND MID LVL CLOUDINESS ON THU...OTHERWISE TAF SITES
SHOULD HAVE DIURNAL CUMULUS ON THU. SCT SHRA OR TSRA MAY DVLP IN
UIN...STL AND SUS THU AFTN BUT PLAN TO LEAVE OUT OF THE TAF FCST
ATTM. SWLY SFC WNDS SHOULD GRADUALLY VEER ARND TO THE W ON THU
BHND WK SFC TROF/CDFNT.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 24, 1:10 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CDT WED MAY 24 2006

ILZ058>060-064-065-095>102-MOZ018-019-026-027-034>036-041-042-
047>052-059>065-072-073-251100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-
CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-
KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MONITEAU-MONROE-
MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-
ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-WASHINGTON-
110 PM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN MISSOURI AND
WESTERN ILLINOIS THIS AFTERNOON IN ADVANCE OF A COLD FRONT MOVING
INTO THE REGION. THESE THUNDERSTORMS WILL THEN TRACK SOUTHEAST ACROSS
EASTERN MISSOURI AND WESTERN ILLINOIS DURING THE LATE AFTERNOON AND
EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS OF 60 TO 70 MPH AND LARGE HAIL UP TO 2 INCHES
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST ON THURSDAY AS
THE COLD FRONT SLOWLY ADVANCES THROUGH THE AREA.

HOT AND HUMID CONDITIONS MORE TYPICAL OF SUMMER WILL GRIP THE AREA
FOR THE MEMORIAL DAY WEEKEND. HIGH TEMPERATURES WILL BE NEAR RECORD
LEVELS...AVERAGING 10 TO 15 DEGREES ABOVE NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

ILZ069-070-074-079-MOZ074-075-084-085-099-251100-
CLINTON IL-IRON-MADISON-MARION IL-RANDOLPH IL-REYNOLDS-ST FRANCOIS-
STE GENEVIEVE-WASHINGTON IL-
110 PM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSOURI
AND EXTREME SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN MISSOURI AND
WESTERN ILLINOIS THIS AFTERNOON IN ADVANCE OF A COLD FRONT MOVING
INTO THE REGION. THESE THUNDERSTORMS WILL THEN TRACK SOUTHEAST ACROSS
EASTERN MISSOURI AND WESTERN ILLINOIS DURING THE LATE AFTERNOON...AND
SHOULD IMPACT SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS
DURING THE EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT FROM
THESE STORMS WILL BE DAMAGING WINDS OF 60 TO 70 MPH AND LARGE HAIL UP
TO 2 INCHES IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST ON THURSDAY AS
THE COLD FRONT SLOWLY ADVANCES THROUGH THE AREA. A FEW STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE.

HOT AND HUMID CONDITIONS MORE TYPICAL OF SUMMER WILL GRIP THE AREA
FOR THE MEMORIAL DAY WEEKEND. HIGH TEMPERATURES WILL BE NEAR RECORD
LEVELS...AVERAGING 10 TO 15 DEGREES ABOVE NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING.

GLASS

In the hours before

Local storm report, May 24, 6:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
615 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             1 N ST. ROSE            38.70N 89.55W
05/24/2006  E1.75 INCH       CLINTON            IL   TRAINED SPOTTER

&&

BMILLER
Local storm report, May 24, 6:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             KEYESPORT               38.74N 89.28W
05/24/2006  E1.00 INCH       CLINTON            IL   AMATEUR RADIO

&&

BMILLER
Local storm report, May 24, 6:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FUNNEL CLOUD     RED BUD                 38.21N 90.00W
05/24/2006                   RANDOLPH           IL   COUNTY OFFICIAL

&&

BMILLER
Local storm report, May 24, 6:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 E RED BUD             38.21N 89.96W
05/24/2006  M1.00 INCH       RANDOLPH           IL   PUBLIC

&&

BMILLER
Local storm report, May 24, 6:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
629 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             DOE RUN                 37.74N 90.50W
05/24/2006  M0.75 INCH       ST. FRANCOIS       MO   CO-OP OBSERVER

&&

BMILLER
Local storm report, May 24, 6:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             2 S FARMINGTON          37.75N 90.43W
05/24/2006  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

BMILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:41 PM CDTSevere Thunderstorm WarningLSXMonroe, Ralls49 min
May 24, 2:59 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery46 min
May 24, 3:46 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren44 min
May 24, 4:18 PM CDTSevere Thunderstorm WarningLSXSaint Charles42 min
May 24, 4:22 PM CDTSevere Thunderstorm WarningLSXBoone38 min
May 24, 4:57 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway36 min
May 24, 5:02 PM CDTSevere Thunderstorm WarningLSXJefferson43 min
May 24, 5:50 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve55 min
May 24, 6:16 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois44 min
May 24, 6:44 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.